Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Morristown, TN

June 22, 2020Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2020, 2:14 PM EDT for Blount County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2020, 2:14 PM EDT (18:14 UTC)
Expired
Jun 22, 2020, 2:49 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:29 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 22, 1:29 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
129 PM EDT Mon Jun 22 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

No major changes made for this mornings forecast update. Adjusted
hourly PoPs to account for thunderstorms activity currently
across southern Middle Tennessee, but otherwise the forecast
discussion from earlier this morning is still relevant.

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers and thunderstorms are rolling up through the eastern
Tennessee Valley. Expect this to continue through the rest of the
afternoon. Fog will be possible overnight, but confidence in fog
locations won't increase until we see where rainfall occurs this
afternoon/evening.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  82  69  82  66 /  60  90  80  50  10
Knoxville McGhee Tyson Airport, TN  67  81  67  81  64 /  60  90  80  40  20
Oak Ridge, TN                       68  80  65  81  63 /  60  90  80  40  10
Tri Cities Airport, TN              64  80  65  79  61 /  50  90  80  50  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 22, 3:13 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 AM EDT Mon Jun 22 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
313 AM EDT Mon Jun 22 2020 /213 AM CDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Afternoon and evening showers and thunderstorms may be strong to
marginally severe, with damaging wind gusts being the main threat.
There may also be a threat of heavy rainfall and localized
flooding late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are likely again on Tuesday and Tuesday
night, and will be capable of producing heavy rainfall that could
lead to flooding. A few storms could also produce strong wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Monday afternoon through
Tuesday night.

In the hours before

Local storm report, Jun 22, 11:38 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1138 AM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 NW HOWARD QUARTER     36.53N 83.48W
06/21/2020                   CLAIBORNE          TN   PUBLIC

            NUMEROUS, LARGE, DOWNED TREES NEAR THE CROSS
            STREETS OF CEDAR GROVE RD AND LONG LANE IN
            TAZEWELL.

&&
Special weather statement, Jun 22, 12:44 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
1244 PM EDT Mon Jun 22 2020

TNZ068-083>086-221730-
Rhea TN-Northwest Monroe TN-Loudon TN-Meigs TN-McMinn TN-
1244 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RHEA...SOUTHWESTERN
LOUDON...CENTRAL MEIGS...NORTHERN MCMINN AND NORTHWESTERN MONROE
COUNTIES UNTIL 130 PM EDT...

At 1244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Decatur, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Sweetwater, Decatur, Englewood, Niota, Clear Water, Old
Washington and Murray Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3540 8488 3555 8492 3566 8462 3564 8462
      3565 8459 3566 8457 3567 8454 3568 8452
      3568 8453 3569 8453 3570 8450 3543 8439
TIME...MOT...LOC 1644Z 254DEG 18KT 3550 8476

SR
Special weather statement, Jun 22, 1:17 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
117 PM EDT Mon Jun 22 2020

TNZ068-085-086-221800-
Northwest Monroe TN-Loudon TN-McMinn TN-
117 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
NORTHEASTERN MCMINN AND NORTHWESTERN MONROE COUNTIES UNTIL 200 PM
EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweetwater, Madisonville, Englewood, Vonore, Greenback, Niota, Fort
Loudon State Park, Tariffville, McGee Carson Peninsula and Mount
Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3562 8455 3571 8419 3562 8417 3561 8419
      3559 8416 3544 8413 3541 8417 3540 8451
TIME...MOT...LOC 1717Z 259DEG 22KT 3553 8447

SR
Special weather statement, Jun 22, 1:49 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
149 PM EDT Mon Jun 22 2020

TNZ071-072-086-087-221830-
Blount Smoky Mountains TN-Northwest Monroe TN-NW Blount TN-
Southeast Monroe TN-
149 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND
NORTHEASTERN MONROE COUNTIES UNTIL 230 PM EDT...

At 149 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Madisonville, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smoky Mountains-Twentymile Creek, Vonore, Greenback, Fort Loudon
State Park, Citico Beach, Tariffville, McGee Carson Peninsula,
Talassee, Happy Valley and Deals Gap.

LAT...LON 3541 8420 3560 8427 3562 8422 3562 8419
      3561 8419 3562 8416 3564 8415 3570 8396
      3552 8387 3550 8390 3547 8392 3546 8396
      3545 8398
TIME...MOT...LOC 1749Z 254DEG 17KT 3553 8416

SR
Special weather statement, Jun 22, 1:59 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
159 PM EDT Mon Jun 22 2020

TNZ068-071-221830-
Loudon TN-NW Blount TN-
159 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON AND WEST
CENTRAL BLOUNT COUNTIES UNTIL 230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lenoir City, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Alcoa, Greenback, Friendsville, Clover Hill and Tellico
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3562 8419 3562 8425 3564 8425 3564 8429
      3565 8429 3569 8431 3578 8400 3569 8395
      3566 8406 3561 8416
TIME...MOT...LOC 1759Z 250DEG 23KT 3567 8416

SR

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:03 PM EDTSpecial Weather StatementMRXJefferson, Sevier42 min
Jun 21, 8:24 PM EDTSpecial Weather StatementMRXJohnson, Sullivan51 min
Jun 22, 12:44 PM EDTSpecial Weather StatementMRXMcMinn, Meigs46 min
Jun 22, 1:17 PM EDTSpecial Weather StatementMRXMonroe43 min
Jun 22, 1:49 PM EDTSpecial Weather StatementMRXBlount41 min
Jun 22, 1:59 PM EDTSpecial Weather StatementMRXLoudon31 min
Jun 22, 2:43 PM EDTSpecial Weather StatementMRXPolk47 min
Jun 22, 2:54 PM EDTSpecial Weather StatementMRXSevier51 min
Jun 22, 7:20 PM EDTSpecial Weather StatementMRXBradley40 min
Jun 22, 7:34 PM EDTSpecial Weather StatementMRXSequatchie56 min
Jun 22, 7:57 PM EDTSpecial Weather StatementMRXHamilton63 min
Jun 21, 8:05 PM EDTSpecial Weather StatementMRXScott40 min
Jun 22, 3:27 PM EDTSpecial Weather StatementMRXCherokee33 min
Jun 22, 4:41 PM EDTSpecial Weather StatementMRXClay49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.